Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 41, NWS Jacksonville, FL

March 13, 2003Glynn County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 13, 2003, 11:15 AM EST for Glynn County, Georgia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2003, 11:15 AM EST (16:15 UTC)
Expired
Mar 13, 2003, 12:00 PM EST
In force
45 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Glynn County, GA

The radar

The Jacksonville radar (KJAX), 79 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 9:55 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 4.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

624 
WUUS52 KJAX 131615
SVRJAX
GAC127-131700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1114 AM EST THU MAR 13 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GLYNN COUNTY IN SOUTHEAST GEORGIA

* UNTIL NOON EST

* AT 1114 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 20 MILES
  WEST OF BRUNSWICK...MOVING EAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH NOON EST...
  DOCK JUNCTION AND COUNTRY CLUB ESTATES...
  ST SIMONS...

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT
SEVERE WEATHER.

LAT...LON 3127 8131 3114 8138 3115 8145 3112 8144
          3111 8148 3109 8144 3112 8142 3106 8141
          3108 8151 3113 8156 3112 8165 3116 8176
          3138 8170 3143 8161
$$

SANDRIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 8:50 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 13, 8:50 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
850 AM EST THU MAR 13 2003

PUBLIC...SEVERE WX ONGOING OVER OFFSHORE WATERS JUST N OF WARM FRONT
AND HEAD OF APPROACHING MID LVL VORT MAX WHICH IS FIRING CONVECTION
ACRS THE EASTERN FL PANHANDLE. HAD REPORTS OF DIME AND NICKEL SIZE
HAIL ACRS ST JOHNS AND PUTNAM COUNTIES FROM SVR STORM OVER OFFSHORE
WATERS EARLIER THIS MORNING. KJAX 12Z RAOB CAME IN VERY UNSTABLE
WITH LI OF  -10 AND CAPE OF 3200 J/KG. MAY NEED TO UP POPS ACRS
THE N TIER OF THE CWA WITH LINE OF CONVECTION APPROACHING AND LWR
MAX TEMPS A TAD.

MARINE...LATEST OBS ACRS THE WATERS INDICATE VRB WINDS FROM ONGOING
CONVECTION. STILL EXPECT FLOW TO VEER SLY AS WARM FRONT LIFTS N OF
THE WATERS TODAY. NO CHANGES PLANNED AT THIS TIME.

.JAX...
FL...NONE.
GA...NONE.

PUBLIC...BROYLES/CAMP
Hazardous weather outlook, Mar 13, 10:45 AM EST, 30 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-132100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1045 AM EST THU MAR 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
...TORNADO WATCH IN EFFECT UNTIL 4 PM FOR MOST OF SOUTHEAST
GEORGIA AND NORTHEAST FLORIDA...
...RIVER FLOODING CONTINUES ACROSS THE AREA...

A STRONG SQUALL LINE WILL CONTINUE TO MOVE EAST NORTHEAST THROUGH
SOUTHEAST GEORGIA AND NORTHEAST FLORIDA TODAY. THE STORMS IN THE
SQUALL LINE ARE REACHING SEVERE LIMITS PRODUCING LARGE HAIL...
DAMAGING WINDS AND THE POSSIBILITY OF TORNADOES ALSO EXISTS.

AREA RIVERS WILL CONTINUE ABOVE FLOOD STAGE TODAY AND TONIGHT. PLEASE
REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY. THERE IS A
SLIGHT RISK OF SEVERE STORMS ON FRIDAY. A FEW STORMS COULD CONTAIN
STRONG GUSTY WINDS AND HAIL. IN ADDITION...LOCALLY HEAVY RAINFALL
IS POSSIBLE FROM FRIDAY THROUGH SUNDAY.

AREA RIVERS WILL LIKELY CONTINUE AT OR ABOVE FLOOD STAGE THROUGH
THE PERIOD.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED IN THE TORNADO WATCH AREA TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

BROYLES

In the hours before

Special weather statement, Mar 13, 9:58 AM EST, 1 hour 17 minutes before
GAZ149-150-131545-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
958 AM EST THU MAR 13 2003

...STRONG THUNDERSTORMS WILL IMPACT ATKINSON AND WARE COUNTIES
THROUGH 1045 AM...

...TORNADO WATCH IN EFFECT THROUGH 4 PM...
AT 958 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 6 MILES SOUTH OF AXSON...OR
ABOUT 9 MILES SOUTHEAST OF PEARSON...MOVING NORTHEAST AT 30 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
MANOR...AXSON...MILLWOOD...NEEDHAM...WARESBORO...SUNNYSIDE...DIXIE
UNION AND DEENWOOD THROUGH 1045 AM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

BROYLES
Special weather statement, Mar 13, 10:33 AM EST, 42 minutes before
FLZ022-023-131615-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1033 AM EST THU MAR 13 2003

...STRONG THUNDERSTORMS WILL IMPACT COLUMBIA AND BAKER COUNTIES
THROUGH 1115 AM...

AT 1033 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CENTERED 7 MILES NORTH OF SUWANNEE
VALLEY...OR ABOUT 14 MILES NORTH OF LAKE CITY...MOVING EAST AT 30
MPH. THIS LINE OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
LAKE CITY...WATERTOWN...FIVE POINTS...OLUSTEE AND SANDERSON THROUGH
1115 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. TAKE SHELTER IF LIGHTNING
IS IN YOUR AREA.

BROYLES
Special weather statement, Mar 13, 10:36 AM EST, 39 minutes before
GAZ164-131630-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1036 AM EST THU MAR 13 2003

THROUGH 1130 AM...A LINE OF STRONG THUNDERSTORMS IS MOVING INTO
WESTERN CHARLTON COUNTY AND WILL MOVE INTO THE FOLKSTON...RACE
POND...AND WINOKUR AFTER 11 AM.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

SANDRIK
Special weather statement, Mar 13, 10:47 AM EST, 28 minutes before
GAZ136-153-131645-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1047 AM EST THU MAR 13 2003

A STRONG TO SEVERE THUNDERSTORM WAS APPROACHING PORTIONS OF WAYNE
AND WESTERN GLYNN COUNTIES AND SHOULD ENTER THE AREA BETWEEN 11 AND
1115 AM. THIS STORM HAS A HISTORY OF DAMAGING WINDS AND LARGE HAIL.
AT THIS TIME LARGE HAIL...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.  IF THE STORM CONTINUES ON ITS PRESENT PATH A WARNING
MAY BE ISSUED FOR THE STATEMENT AREA.  A TORNADO WATCH IS IN
EFFECT...REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND POSSIBLE
WARNINGS.

SANDRIK
Special weather statement, Mar 13, 10:58 AM EST, 17 minutes before
GAZ165-166-131645-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1058 AM EST THU MAR 13 2003

THROUGH 1145 AM...A LINE OF STRONG THUNDERSTORMS WAS APPROACHING
CAMDEN COUNTY. THIS LINE HAS A HISTORY OF PRODUCING SEVERE WEATHER.
AS THE LINE APPROACHES LARGE HAIL...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS CAN BE EXPECTED ALONG WITH POSSIBLE
DAMAGE. A TORNADO WATCH IS IN EFFECT FOR THE STATEMENT ARE AND
TORNADOES CAN AN DO FORM WITH LITTLE NOTICE.  REMAIN ALERT FOR
CHANGING WEATHER CONDITIONS AND POSSIBLE WARNINGS.

SANDRIK
Special weather statement, Mar 13, 11:13 AM EST, 2 minutes before
FLZ030-031-131700-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1113 AM EST THU MAR 13 2003

..TORNADO WATCH IN EFFECT THROUGH 4 PM...
...STRONG THUNDERSTORMS WILL IMPACT EASTERN UNION AND BRADFORD
COUNTIES THROUGH NOON...

AT 1113 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG LINE OF THUNDERSTORMS OVER JOHNSTOWN...OR ABOUT 2 MILES
SOUTHWEST OF RAIFORD...MOVING EAST NORTHEAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SAMPSON...NEW
RIVER...JOHNSTOWN...RAIFORD...STARKE...ELLERBEE AND LAWTEY THROUGH
NOON EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. TAKE SHELTER IF LIGHTNING
IS IN YOUR AREA. STAY TUNED FOR LATEST STATEMENTS AND WEATHER
WARNINGS.

BROYLES

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 9:52 AM ESTSevere Thunderstorm WarningJAXClinch38 min
Mar 13, 10:14 AM ESTSevere Thunderstorm WarningJAXWare46 min
Mar 13, 10:29 AM ESTSevere Thunderstorm WarningJAXBrantley, Pierce46 min
Mar 13, 10:56 AM ESTSevere Thunderstorm WarningJAXCharlton34 min
Mar 13, 11:20 AM ESTSevere Thunderstorm WarningJAXWayne40 min
Mar 13, 11:34 AM ESTSevere Thunderstorm WarningJAXCamden56 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.